Alert archive / North Carolina / Areal Flood Advisories in 2021

Areal Flood Advisory 13, NWS Raleigh, NC

June 3, 20214 counties in North Carolina

NWS Raleigh, NC issued this areal flood advisory at Jun 3, 2021, 8:21 AM EDT for 4 counties in North Carolina. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Jun 3, 2021, 8:21 AM EDT (12:21 UTC)
Expired
Jun 3, 2021, 12:15 PM EDT
In force
4 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Edgecombe County, NC, Halifax County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

999 
WGUS82 KRAH 031221
FLSRAH

Flood Advisory
National Weather Service Raleigh NC
821 AM EDT Thu Jun 3 2021

NCC065-083-191-195-031615-
/O.NEW.KRAH.FA.Y.0013.210603T1221Z-210603T1615Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edgecombe NC-Halifax NC-Wayne NC-Wilson NC-
821 AM EDT Thu Jun 3 2021

The National Weather Service in Raleigh has issued a

* Urban and Small Stream Flood Advisory for...
  Edgecombe County in central North Carolina...
  Southeastern Halifax County in central North Carolina...
  Northeastern Wayne County in central North Carolina...
  Wilson County in central North Carolina...

* Until 1215 PM EDT.

* At 821 AM EDT, Doppler radar indicated heavy rain moving into the 
  area. As this rain will fall on already saturated ground from 
  Wednesday's heavy rainfall, this will cause urban and small stream 
  flooding.

* Some locations that will experience flooding include...
  Rocky Mount, Goldsboro, Tarboro, Wilson, Scotland Neck, Elm City, 
  Fremont, Princeville, Pinetops, Lucama, Stantonsburg, Black Creek, 
  Pikeville, Macclesfield, Saratoga, Hobgood, Conetoe, Eureka, Speed 
  and Leggett.

Additional rainfall amounts of 1 to 2 inches are expected over the 
area through 10 AM. This additional rain will result in minor 
flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3575 7798 3585 7786 3584 7784 3631 7747
      3631 7743 3626 7741 3624 7738 3621 7738
      3616 7726 3610 7723 3609 7731 3600 7741
      3591 7734 3582 7735 3583 7739 3580 7747
      3557 7782 3543 7783 3538 7815 3541 7815

$$

GIH

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this areal flood advisory went out at Jun 3, 6:45 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 3, 6:45 AM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
645 AM EDT Thu Jun 3 2021

.SYNOPSIS...
A deep southwesterly flow of moist air ahead of an approaching cold
front and upper trough will continue across North Carolina through
Friday. The upper trough and front will shift east toward the coast
late Friday into Saturday and then weaken. An upper level ridge will
develop across the region next week resulting in above normal
temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 AM Thursday...

Latest surface analysis shows a warm front lifting north across
VA and WV with a moist southerly flow across the Carolinas.
Surface dew points currently range in the upper 60s to lower
70s. SPC mesoanalysis shows PW values ranging from 1.5 inches
across the western Piedmont to around 1.9 inches across the
Coastal Plain. An upper trough across the western Great Lakes
extending into the Missouri Valley this morning will slowly
shift east, reaching the western slopes of the southern
Appalachians by Friday morning.

The air mass across central NC will remain moist with PW values
actually increasing to around 2 inches this afternoon and
evening and with greatest values shifting west slightly. In
addition, the air mass will remain weakly to moderately unstable
through tonight with MLCAPE values averaging between 500 and
1000 J/Kg. The greatest instability and moisture will be
focused on our eastern locations in the Coastal Plain. With
multiple disturbances moving across central NC in the moist
southwesterly flow ahead of the trough, numerous to widespread
showers and storms are expected. The greatest storm coverage and
intensity will be across the eastern Piedmont, Sandhills and
Coastal Plain during the afternoon and early evening.

Given good storm coverage yesterday with 1 to 2 inches of rain
observed in several locations in the eastern Piedmont and
Sandhills and another 1 to 3 inches of rain expected today and
tonight, have coordinated with neighboring offices and opted to
issue a Flash Flood Watch for locations near and east of US
route 1 from noon through 6am Friday. Many high res convection
allowing models note the potential for localized amounts of 2 to
5 inches of rain in these areas which supports the threat for
flash flooding. WPC has outlined eastern parts of central NC
with a slight risk of excessive rain.

In addition, SPC has outlined all of central NC in a marginal
risk of severe thunderstorms. With weak to moderate instability
and a strengthening southwesterly flow aloft resulting in
effective 0-6km shear of 30 to 40kts, a limited severe weather
threat will be present through the evening, mainly from
damaging winds. With some suggestion of locally backed
southeast surface winds and low LCLs across the east, a limited
tornado threat is also present.

Expect lots of clouds today with temperatures slowly climbing
into the upper 70s to around 80 before areas of showers and
storms knock temperatures back. Muggy lows in the upper 60s are
expected tonight. -Blaes
&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 405 AM Thursday...

The upper trough axis will push slowly east on Friday and Friday
night with a lead short wave axis pushing across central NC on
Friday afternoon. The deep moisture will shift east during the day
and by late afternoon PW values will drop off into the 1.0 to 1.25
inch range across the western Piedmont with PW values of 1.5 inches
across the Coastal Plain. Despite the drying, there will be
sufficient low level moisture for MLCAPE values to reach the 1000 to
2000 J/KG range during the afternoon. High res guidance shows a
signal for a line of showers and storms to move across central NC
during the afternoon and evening along with a rogue shower or storm
storm during the morning or outside of the line. Despite an
increasingly westerly flow aloft, a southwesterly low level flow in
a region of steep low level lapse rates combined with 25 to 35kts of
mid level flow will result in the some storm organization with 0-6km
shear values of 20 to 40 kts. SPC has outlined most central NC to
the coast in a marginal risk for severe storms. The majority of the
convection should dissipate by midnight although the presence of the
upper trough could support an isolated overnight shower or storm.
Highs on Friday will range in the lower to mid 80s with lows in the
lower to mid 60s. -Blaes
&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 330 AM Thursday...

In the upper-levels, the trough will continue to exit east into the
Atlantic Saturday, then a ridge will build north from the Southeast
into the OH Valley on Sunday. By late Monday, the ridge will build
east into the Mid-Atlantic, and then slightly west again by the
middle of next week, centering across the TN Valley/Carolinas. At
the surface, a Bermuda high will remain anchored to our east
throughout the period, with a Piedmont trough developing across the
region most days.

Precipitable water values will lower slightly behind the cold front
this weekend, then increase again early to mid next week to between
1.50-1.75". With high pressure building aloft and a slightly drier
atmosphere, this weekend will likely be the driest in the long term,
with only isolated showers and thunderstorms expected for the
southern half of the region. Surface dewpoints will increase next
week to near 70 degrees, and with increasing moisture and sufficient
daytime heating, afternoon scattered thunderstorms will develop once
heating is strong enough to overcome any capping aloft. Highs will
be mostly in the mid-80s to near 90, with lows in the mid to upper
60s.
&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
As of 645 AM Thursday...

Widespread IFR conditions in low stratus and scattered showers and
isolated thunderstorms persist across central NC early this morning.
While the coverage of showers/storms will decrease for a short time
just after daybreak and sub-VFR conditions will improve a bit,
multiple rounds of showers and storms with adverse aviation
conditions are expected late this morning and especially this
afternoon and evening. A southwesterly wind at around 10kts is
expected for most of the day with occassional gusts of 16kts with
winds relaxing a bit tonight. Convective coverage will decrease
after the evening but fairly widespread MVFR to IFR CIGS in stratus
are expected overnight.

Looking beyond 12Z Friday, lingering sub-VFR conditions with early-
morning fog/low stratus on Friday will improve with another round of
scattered showers/storms Friday afternoon and evening ahead of a
cold front. Conditions will improve on Saturday with a lingering
shower/storm possible across the southeast near FAY with generally
fair weather on Sunday. A chance of an afternoon or evening shower
or thunderstorm returns for early next week. -Blaes

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from noon EDT today through late tonight for
NCZ009>011-026>028-041>043-077-078-085-086-088-089.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Blaes
LONG TERM...JT
AVIATION...Blaes
Hazardous weather outlook, Jun 3, 4:24 AM EDT, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
424 AM EDT Thu Jun 3 2021

NCZ009>011-026>028-041>043-077-078-085-086-088-089-040830-
Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-
Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
424 AM EDT Thu Jun 3 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to the threat of flash flooding, there is a marginal
risk of severe thunderstorms with the primary risk from damaging
downburst winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An approaching cold front will trigger scattered thunderstorms on
Friday afternoon and evening. Some of these storms may be strong to
severe with a primary threat of damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ007-008-021>025-038>040-073>076-083-084-040830-
Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-
Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
424 AM EDT Thu Jun 3 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Widespread showers and thunderstorms are expected today and tonight.
The showers and storms will be capable of producing locally heavy
rain and could result in some localized flooding. There is also a
marginal risk of strong to severe thunderstorms with a primary threat
of damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

An approaching cold front will trigger scattered thunderstorms on
Friday afternoon and evening. Some of these storms may be strong to
severe with a primary threat of damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:10 PM EDTSpecial Weather StatementRAHWayne50 min
Jun 3, 3:02 AM EDTAreal Flood AdvisoryRAHChatham, Wake3 hr
Jun 3, 3:23 AM EDTFlash Flood WatchRAHAnson, Chatham, Cumberland, Durham, Edgecombe, Franklin and 18 more24 hr
Jun 3, 12:29 PM EDTSpecial Weather StatementRAHFranklin46 min
Jun 3, 12:50 PM EDTSpecial Weather StatementRAHWayne40 min
Jun 3, 1:01 PM EDTSpecial Weather StatementRAHHalifax29 min
Jun 3, 1:08 PM EDTSpecial Weather StatementRAHFranklin52 min
Jun 3, 1:23 PM EDTSpecial Weather StatementRAHAnson52 min
Jun 3, 1:41 PM EDTSpecial Weather StatementRAHHalifax64 min
Jun 3, 1:45 PM EDTSpecial Weather StatementRAHWayne, Wilson60 min
Jun 3, 2:13 PM EDTSpecial Weather StatementRAHMontgomery32 min
Jun 3, 2:19 PM EDTAreal Flood AdvisoryRAHCumberland, Harnett, Johnston, Sampson, Wayne4 hr
Jun 3, 2:39 PM EDTSpecial Weather StatementRAHChatham, Durham51 min
Jun 3, 3:05 PM EDTAreal Flood AdvisoryRAHEdgecombe, Halifax, Nash115 min
Jun 3, 3:17 PM EDTAreal Flood AdvisoryRAHChatham, Durham, Granville, Orange, Wake118 min
Jun 3, 3:37 PM EDTFlash Flood WarningRAHEdgecombe, Halifax, Nash3 hr
Jun 3, 3:41 PM EDTFlash Flood Warning Considerable damage threatRAHFranklin, Halifax, Warren3 hr
Jun 3, 4:22 PM EDTFlash Flood Warning Considerable damage threatRAHWayne3 hr
Jun 3, 4:27 PM EDTFlash Flood Warning Considerable damage threatRAHChatham, Durham, Granville, Orange, Person112 min
Jun 3, 4:33 PM EDTSpecial Weather StatementRAHGuilford57 min
Jun 3, 4:58 PM EDTAreal Flood AdvisoryRAHFranklin, Granville, Vance, Wake, Warren95 min
Jun 3, 5:57 PM EDTAreal Flood AdvisoryRAHCumberland, Harnett, Hoke, Johnston, Sampson, Wayne3 hr
Jun 3, 7:47 PM EDTAreal Flood AdvisoryRAHEdgecombe, Wilson105 min

Nearby

Areal Flood Advisories in North Carolina, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.